Invariant functions on Lie groups and Hamiltonian flows of surface group representations. (English) Zbl 0619.58021

In a previous paper [Adv. Math. 54, 200–225 (1984; Zbl 0574.32032)], the author has shown that if \(\pi\) is the fundamental group of a closed oriented surface \(S\) and \(G\) is a Lie group satisfying very general conditions, then the space \(\operatorname{Hom}(\pi,G)/G\) of conjugacy classes of representations \(\pi\to G\) has a natural symplectic structure. (This structure generalizes the Weil-Petersson Kähler form on Teichmüller spaces, the Kähler form on Jacobi varieties of Riemann surfaces homeomorphic to \(S\) and other well-known symplectic structures.) The purpose of this paper is to investigate the geometry of this symplectic structure with the aid of a natural family of functions on \(\operatorname{Hom}(\pi,G)/G\).


37J99 Dynamical aspects of finite-dimensional Hamiltonian and Lagrangian systems
32G15 Moduli of Riemann surfaces, Teichmüller theory (complex-analytic aspects in several variables)
57M05 Fundamental group, presentations, free differential calculus
43A99 Abstract harmonic analysis
22E99 Lie groups
58J70 Invariance and symmetry properties for PDEs on manifolds


Zbl 0574.32032
Full Text: DOI EuDML


[1] Abraham, R., Marsden, J.: Foundations of Mechanics. Second Edition. Reading, Massachusetts: Benjamin/Cummings 1978 · Zbl 0393.70001
[2] Arnold, V.I.: Mathematical methods of classical mechanics. Graduate Texts in Mathematics 60, Berlin-Heidelberg-New York: Springer 1978 · Zbl 0386.70001
[3] Brown, K.S.: Cohomology of groups. Graduate Texts in Mathematics 87. Berlin-Heidelberg-New York: Springer 1982 · Zbl 0584.20036
[4] Cohen, J.M.: Poincaré 2-Complexes II. Chin. J. Math.6, 25-44 (1978) · Zbl 0414.57011
[5] Dold, A.: Lectures on Algebraic Topology, Berlin-Heidelberg-New York: Springer 1972 · Zbl 0234.55001
[6] Goldman, W.: Discontinuous groups and the Euler class. Doctoral disseration. University of California 1980.
[7] Goldman, W.: The symplectic nature of fundamental groups of surfaces. Adv. Math.54, 200-225 (1984) · Zbl 0574.32032 · doi:10.1016/0001-8708(84)90040-9
[8] Goldman, W.: Representations of fundamental groups of surfaces. Proceedings of Special Year in Topology, Maryland 1983-1984, Lect. Notes Math. (to appear)
[9] Hass, J., Scott, G.P.: Intersections of curves on surfaces. Isr. J. Math.51, 90-120 (1985) · Zbl 0576.57009 · doi:10.1007/BF02772960
[10] Helgason, S.: Differential geometry, Lie groups, and symmetric spaces. New York: Academic Press 1978 · Zbl 0451.53038
[11] Hirsch, M.W.: Differential Topology, Graduate texts in mathematics 33, Berlin-Heidelberg-New York: Springer 1976
[12] Johnson, D., Millson, J.: Deformation spaces of compact hyperbolic manifolds. In: Discrete groups in geometry and analysis. Proceedings of a Conference Held at Yale University in Honor of G.D. Mostow on his Sixtieth Birthday (to appear)
[13] Kerckhoff, S.: The Nielsen realization problem. Ann. Math.117, 235-265 (1983) · Zbl 0528.57008 · doi:10.2307/2007076
[14] Magnus, W.: The uses of 2 by 2 matrices in combinatorial group theory. A survey, Result. Math.4, 171-192 (1981) · Zbl 0468.20031
[15] Morgan, J.W., Shalen, P.B.: Valuations, trees, and degeneration of hyperbolic structures, I. Ann. Math.120, 401-476 (1984) · Zbl 0583.57005 · doi:10.2307/1971082
[16] Steenrod, N.E.: The Topology of Fibre Bundles, Princeton NJ: Princeton University Press 1951 · Zbl 0054.07103
[17] Weinstein, A.: Lectures on symplectic manifolds. C.B.M.S. 29, Am. Math. Soc., Providence R.I., 1977 · Zbl 0406.53031
[18] Wolpert, S.: An elementary formula for the Fenchel-Nielsen twist. Comm. Math. Helv.56, 132-135 (1981) · Zbl 0467.30036 · doi:10.1007/BF02566203
[19] Wolpert, S.: The Fenchel-Nielsen deformation. Ann. Math.115, 501-528 (1982) · Zbl 0496.30039 · doi:10.2307/2007011
[20] Wolpert, S.: On the symplectic geometry of deformations of a hyperbolic surface. Ann. Math.117, 207-234 (1983) · Zbl 0518.30040 · doi:10.2307/2007075
[21] Medina-Perea, A.: Groupes de Lie munis de pseudo-métriques de Riemann bi-invariantes. Séminaire de Géométrie Différentielle 1981-1982, Exposé 4, Institut de Mathématiques, Université des Sciences et Techniques du Languedoc, Montpellier
[22] Papadopoulos, A.: Geometric intersection functions and Hamiltonian flows on the space of measured foliations on a surface. I.A.S. (preprint, 1984)
[23] Procesi, C.: The invariant theory ofn{\(\times\)}n matrices. Adv. Math.19, 306-381 (1976) · Zbl 0331.15021 · doi:10.1016/0001-8708(76)90027-X
[24] Weinstein, A.: The local structure of Poisson manifolds. J. Diff. Geom.18, 523-557 (1983) · Zbl 0524.58011
[25] Weinstein, A.: Poisson structures and Lie algebras, Proceedings of a conference on The Mathematical Heritage of Elie Cartan, Lyon, June 1984 (to appear in Asterisque)
[26] Fathi, A.: The Poisson bracket on the space of measured foliations on a surface (preprint)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.